Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 25, 2003, 1:07 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 1:07 PM MDT (19:07 UTC)
- Expired
- Aug 25, 2003, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2028 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 251908 FFWGJT COC067-252200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 107 PM MDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 400 PM MDT * AT 107 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES NORTH OF VALLECITO...OR ABOUT 17 MILES NORTHEAST OF DURANGO. THE AREA OF HEAVY RAIN WAS DRIFTING SLOWLY SOUTH AT 5 MPH. NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE... OVER VALLECITO RESERVOIR BY 230 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY IN THE MISSIONARY RIDGE BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3756 10751 3755 10777 3728 10781 3730 10754
2 follow-up statements
000 RWUS32 KGJT 252101 FFSGJT COC067-252200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT MON AUG 25 2003 ...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY CONTINUES UNTIL 4:00 PM... A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LA PLATA COUNTY...INCLUDING THE MISSIONARY RIDGE BURN AREA...UNTIL 4:00 PM THIS AFTERNOON. AUTOMATED RAIN GAGES IN THE MISSIONARY RIDGE BURN AREA HAVE INDICATED BETWEEN 0.25 INCH AND 0.40 INCH OF RAIN HAD FALLEN IN SOME AREAS BY 2:30 PM. WATER AND DEBRIS WERE REPORTED OVER SOME ROADS IN THE LAKE SHORE AREA NEAR VALLECITO RESERVOIR. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...SLOWLY MOVING TO THE SOUTHEAST. HEAVY RAINFALL AND EXCESSIVE RUNOFF WILL CONTINUE TO BE A THREAT...CAUSING RAPID RISES OF WATER IN STREAMS AND CULVERTS...AND POSSIBLY MUDSLIDES IN STEEP TERRAIN. BE ALERT FOR DEBRIS ACROSS ROADWAYS...AND DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. $$ JAD
000 RWUS32 KGJT 252200 FFSGJT COC067-252230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 PM MDT MON AUG 25 2003 ...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY ALLOWED TO EXPIRE... HEAVY RAIN HAS COME TO AN END OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. NO FURTHER REPORTS OF FLOODING HAVE BEEN REPORTED...AND ONLY A FEW LIGHT SHOWERS WILL LINGER THROUGH EARLY THIS EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ JDC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:12 AM MDT, 9 hours 55 minutes earlier.
Area forecast discussion, Aug 25, 3:12 AM MDT, 9 hours 55 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 312 AM MDT MON AUG 25 2003 SHORT TERM DISCUSSION (TODAY THROUGH TUESDAY)... LARGE SCALE PATTERN CONSISTS OF AN UPPER RIDGE EXTENDING FROM THE MID MISSISSIPPI VALLEY WEST TO THE LOWER COLORADO RIVER VALLEY. A SHORTWAVE IS MOVING NORTHEAST ACROSS SOUTHWEST WYOMING AND NORTHEAST UTAH AT THE MOMENT. ISOLATED THE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING SOUTH OF THIS FEATURE IN AREA OF POSITIVE VORTICITY ADVECTION. DRIER AIR IN THE MID LEVELS WEST OF THIS SYSTEM PER WATER VAPOR IMAGERY. WILL HAVE ISOLATED MORNING POPS GENERALLY FROM THE GORE AND ELK MOUNTAINS NORTH AS THE WAVE MOVES BY...AND IN THE FOUR CORNERS VICINITY AND IN SAN JUANS WHERE THERE APPEARS TO BE A DEFORMATION ZONE. DRIER AIR WILL SPREAD ACROSS THE FORECAST AREA TODAY IN LARGE SCALE SUBSIDENT FLOW BEHIND THE PREVIOUSLY MENTIONED SHORTWAVE. THIS WILL RESULT IN LESS THUNDERSTORM COVERAGE THAN YESTERDAY...ESPECIALLY ACROSS THE NORTH. THE DRYING WILL ALLOW THE AIRMASS TO WARM TODAY WITH AFTERNOON MAX TEMPERATURES 2-4 DEGREES HIGHER THAN YESTERDAY. ADDITIONAL DRYING OF THE AIRMASS TUESDAY WARRANTS DECREASING POPS AND A LITTLE WARMER TEMPERATURES. FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH TUESDAY APPEARS TO BE OVER SOUTHWEST COLORADO AND THE SAN JUANS. FORECAST SOUNDINGS SHOW A PRETTY GOOD CAP DEVELOPING ACROSS THE CENTRAL AND NORTH LATE THIS AFTERNOON WHICH REMAIN IN PLACE TUESDAY. MAY HAVE A TOUGH TIME GETTING STORMS GOING ACROSS EASTERN UTAH AND NORTHWEST COLORADO TUESDAY. LINDQUIST WEDNESDAY...AVN AND MRF BOTH INDICATE RETURN TO MONSOONAL FLOW DIRECTLY OVER OUR CWA. AS THE HIGH MOVES EASTWARD, THE FLOW ALOFT WILL BECOME MORE ZONAL. A WAVE MOVING THROUGH THE FLOW ACROSS THE NORTHERN TIER OF UT AND CO MAY BE THE IMPETUS FOR INCREASED CONVECTIVE ACTIVITY. THURSDAY-FRIDAY...HEIGHTS START TO RISE ONCE AGAIN OVER THE ROCKIES AS THE UPPER LEVEL RIDGE TRIES TO REBUILD OVER THE REGION. THIS WILL OPEN THE DOOR TO DRIVE BETTER MOISTURE BACK TO THE NORTHERN ZONES TO BRING BACK CHC POPS TO THE HIGHER ELEVATIONS BY FRIDAY. LITTLE CHANGE FOR THE VALLEYS WITH ISOLATED LATE DAY STORMS DRIFTING OFF THE HIGHER TERRAIN. EXPECT TEMPS TO DROP BACK DOWN TO NEAR NORMAL AS BETTER MOISTURE AND MORE CLOUD COVER WORK BACK INTO THE REGION. MUCH UNCERTAINTY TOWARDS THE LATTER PART OF THIS PERIOD DUE TO THE INFLUENCE OF HURRICANE IGNACIO. CURRENT TPC FORECAST INDICATES THE STORM TO MOVE UP THE GULF OF CALIFORNIA AND REACH THE NORTHERN END OF THE GULF BY EARLY FRIDAY. WITH A RIDGE BUILDING OFF OF THE COAST OF CALIFORNIA, THIS SYSTEM WILL LIKELY BE SHUNTED NORTHWARD OR NORTHEASTWARD. DEPENDING ON THE TRACK, SIGNIFICANT MOISTURE COULD BE DIRECTED TOWARD THIS CWA BY THE UPCOMING WEEKEND. BA SATURDAY-MONDAY...SOME INDICATION OF RIDGE BREAKING DOWN ON THE WEEKEND AND PERSISTING THROUGH THE EARLY PART OF THE COMING WEEK. THIS WILL OPEN THE DOOR FOR MOISTURE REMNANTS OF IGNACIO TO SWEEP ACROSS THE AREA. AS A RESULT...THERE WILL LIKELY BE AMPLE MOISTURE FOR CONTINUED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SLIGHT COOLING LIKELY UNDER THIS SCENARIO. NL .GJT...NONE.
Hazardous weather outlook, Aug 25, 5:45 AM MDT, 7 hours 22 minutes before
COZ001>014-017>023-UTZ022>025-027>029-261145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND SOUTHERN VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS ELSEWHERE. STORMS WILL BE SLOW MOVING. THIS WILL RESULT IN LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING. DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR EACH DAY THROUGH SUNDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. LINDQUIST
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.